There's a nasty cold making the rounds, and many of us have succumbed to this virus' wily ways: sneezing fits, nasal congestion, cough, and just enough energy to binge on Netflix ("The Good Wife," anyone?).

Chances are, you've scoured the medicine cabinet for decongestants, cough syrups, and NSAIDs like acetaminophen or ibuprofen with the plan to wrestle this cold down and start feeling better!

Sounds good. . . but before you take all that medicine, stop and read the labels. You may be getting too much of a good thing, like acetaminophen, aka Tylenol.

As reported by Jane Brody in a Personal Health column in the NY Times, "Overdoses of acetaminophen result in 30,000 hospitalizations annually, often because of acute liver failure. A study of 500 people published in 2012 in The Journal of General Internal Medicine revealed that 24 percent would unwittingly exceed the safe limit of 4,000 milligrams of acetaminophen over a 24-hour period when taking a single product containing the drug. About 46 percent would overdose when taking two products at the same time that contain this pain reliever."

The key is, read the label of every OTC drug you take for viruses, heartburn, or allergies, and so on. Many of us should but don't. The National Council on Patient Information and Education found that most people read only some of the information on product labels--and thus miss key information about a OTC drug’s proper use. Additionally, a third of Americans say they combine medications when treating multiple symptoms, but only one person in 10 say they read the entire label of each drug taken; therefore, most are unaware of potentially toxic duplications or harmful interactions.

Another concern is giving OTC drugs to children, particularly those under 2. In a letter to the editor about the Brody column, a doctor wrote, "I often encounter parents who believe it is safe to give their children over-the-counter cold medications before they turn 2. Parents must recognize the significant dangers of these medications and should realize that even medications that are labeled for use by children may not be appropriate for children of all ages."

Despite the expectation that all over-the-counter medicines are inherently safe, they should be taken with care whether you're giving them to your children or taking them yourself. I often counsel patients to take only the recommended dose and, if taking two OTCs at once, read the labels for potentially adverse interactions.

Feeling sick is bad enough, but making you or your loved one feel worse due to an avoidable mistake just adds to the misery!